Larrea: Chaparral hepatotoxicity

by Paul Bergner

Medical Herbalism 7(1-2):25

A new case of liver disease following long term use of chaparral has been published in the Journal of the American Medical Association. Several cases in the early 1990s had sparked voluntary removal of chaparral from store shelves by herbal manufacturers. In the current case, a 60 year old woman took 1-2 caps of chaparral a day for ten months. She developed hepatitis, and no other cause than the chaparral ingestion could be discovered. She required a liver transplant. No specific mechanism of hepatotoxicity has been discovered for chaparral, and the adverse reactions are probably idiosyncratic for particular patients. It seems prudent to monitor liver enzymes for patients taking chaparral long term, or to avoid long term use (30 days) altogether.
 
Copyright 2001 Paul Bergner           





click medherb.com below to search site

 

AUDIO CD-ROM COURSES
Medical Herbalism. Introductory, Advanced, Clinical. CE Available.

FIRST COURSE IN MEDICAL HERBALISM With Resources Kit. Learn 14 herbs, Make your own herbal medicines.

CLASSROOM EDUCATION Medical Herbalism. Advanced and Clinical Programs. Occupational Certification.

Mountain Rose Herbs. A Herbs, Health and Harmony C